Wyoming, 2026Winter Storm and High Wind in Wyoming, February 23 to 26, 2026
February 23 to 26, 2026 · NWS RIW · 15 events in 13 counties and zones
A Pacific weather system crossed western and central Wyoming and brought heavy snow west of the Continental Divide and high wind to the east of the Divide. Notable accumulations fell throughout the western mountains.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific weather system crossed western and central Wyoming and brought heavy snow west of the Continental Divide and high wind to the east of the Divide. Notable accumulations fell throughout the western mountains. The highest amount was in the Salt River and Wyoming Ranges where 34 inches of new snow fell at the Spring Creek Divide SNOTEL site. Other notable amounts included 30 inches at the Lewis Lake Divide SNOTEL in Yellowstone National Park, 25 inches at the Burroughs Creek SNOTEL in the Absarokas and 24 inches over Togwotee Pass. High winds occurred along and East of the Divide as well as across Sweetwater County. Some of the more notable wind gusts included 82 mph along South Pass and 81 mph along the Chief Joseph Highway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 23, 9:31 PM MST, 59 minutes earlier. Its key messages:
- Mountain snow is forecast across western Wyoming Tuesday and Wednesday, with the heaviest snowfall rates between 5 AM Tuesday and 5 AM Wednesday. Mountains within Winter Storm Warnings have a 80 to 90 percent chance of one foot or more of snow.
- Western Wyoming valleys will receive precipitation Tuesday, but with surface air temperatures near freezing, there is low confidence in snow levels. Places like Jackson Hole and Star Valley could (40 percent chance) receive notable snowfall with this event if temperatures remain slightly cooler than currently forecast.
- There will be a prolonged period of very windy conditions along and east of the Continental Divide beginning this afternoon and lasting through Friday. Wednesday is the windiest day of the week with widespread 35 to 45 mph wind gusts, and lower elevations of central Wyoming topping 50 mph.
Area forecast discussion, Feb 23, 9:31 PM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
931 PM MST Mon Feb 23 2026
.KEY MESSAGES...
- Mountain snow is forecast across western Wyoming Tuesday and
Wednesday, with the heaviest snowfall rates between 5 AM
Tuesday and 5 AM Wednesday. Mountains within Winter Storm
Warnings have a 80 to 90 percent chance of one foot or more of
snow.
- Western Wyoming valleys will receive precipitation Tuesday,
but with surface air temperatures near freezing, there is low
confidence in snow levels. Places like Jackson Hole and Star
Valley could (40 percent chance) receive notable snowfall with
this event if temperatures remain slightly cooler than
currently forecast.
- There will be a prolonged period of very windy conditions
along and east of the Continental Divide beginning this
afternoon and lasting through Friday. Wednesday is the
windiest day of the week with widespread 35 to 45 mph wind
gusts, and lower elevations of central Wyoming topping 50
mph.
&&
.UPDATE...
Issued at 1206 PM MST Mon Feb 23 2026
Though some finer details have adjusted with the latest hi-res
models, the overall message for the next few days remains the same.
Heavy snow is expected across the western mountains early Tuesday
morning through Wednesday morning, with strong winds today for
portions of the area, and widespread strong winds Wednesday. See the
full discussion for the details over the next few days.
Regarding highlights, most have been kept the same. Have added a
High Wind Warning to northern Johnson County for the potential 50 to
60 mph wind around I-90 and Buffalo tonight. Have also added a
Winter Weather Advisory to the Bighorn Mountains to cover the snow
and wind threat there Tuesday and Wednesday. The highest totals
should remain at the highest elevations away from major passes, but
Tuesday morning could see decent snow rates, with stronger winds
Wednesday potentially bringing winter travel conditions for anyone
going over the passes.
&&
.DISCUSSION...
Issued at 312 AM MST Mon Feb 23 2026
Hope you were able to enjoy the mostly tranquil conditions over the
weekend because things just go downhill from here. The warming trend
will continue today with temperatures 10 to 20 degrees warmer than
Sunday across the area, leading to highs in the 45F to 55F range.
Gusty winds will continue to increase over the east slopes of the
Absaroka and Wind River Mountains, as well as the Wind Corridor east
of the Divide (Muddy Gap/Jeffrey City to Casper), with gusts of 25
to 35 mph. These winds will increase to 35 to 55 mph by early
afternoon, as the pressure gradient tightens irt an approaching
storm system that will begin to impact western portions later Monday
night. The timing for the high winds over the Absaroka Mountains and
Cody Foothills has been moved forward to this afternoon, as a result
of this approaching system. Strong to high winds look to develop
over the Clark area and near Chief Joseph Highway by 2PM (21Z) this
afternoon, and spreading to areas west and southwest of Cody after
5PM. The High Wind Watches have been upgraded to Warnings and
timings have shifted forward as a result. Due to the complex nature
of the upcoming storm, the rest of the discussion will be split
between the snow and the wind.
Snow...
An atmospheric river (AR) has begun to move onshore over the PACNW
this morning, as a broad ridge develops over much of the
Intermountain West today. This pattern will lead to the core of the
PFJ being over the PACNW and Canadian border. At the same time,
Pacific moisture from this AR will begin to increase over the
region, with the first rounds of snow developing over the western
mountains late Monday night/early Tuesday morning. Precipitable
water (PWAT) values will rapidly increase between 06Z and 12Z
Tuesday, with values of 0.35" to 0.4" becoming widespread across the
Cowboy State. This is well above the 90th percentile and toward the
climatological maximum. This, coupled with strong isentropic lift,
will lead to heavy snow. Winter Storm Watches have been upgraded to
Warnings over the western mountains. Additionally, the western
slopes of the Wind River Mountains has been added to the list of
warnings and a Winter Weather Advisory for the Jackson Valley has
been added as well. Snowfall totals of 18 to 24 inches is expected
for the mountains, with locally higher amounts up to 3 feet possible
in the Tetons. The forecast challenge continues to be the Jackson
and Star Valleys. The chances for snow in the Jackson and Star
Valleys remain highly variable, as model solutions continue to
depict snow levels in the 6000 and 7000ft range. This is likely due
to the Pacific nature of the airmass. Current thinking is
temperatures to rise above freezing in the Jackson area, in the
middle 30s, Tuesday afternoon and dropping back below freezing
around sunrise Wednesday morning. However, if precipitation rates
are high enough, this would lead to temperatures to drop below
freezing and the rain changing back over to snow. Forecasted liquid
precipitation amounts range between 0.75 and 0.9" (with 0.50" of
that occurring during the day Tuesday), so this could turn into a
heavy snow event for the Jackson area with temperatures hanging just
above freezing. This is true for the Star Valley as well, but
confidence is 20-30% of this occurring. The north end of the Jackson
Valley (from Moose to Moran) is expected to stay as all snow, with
amounts close to 8". Winds will increase Wednesday morning, as the
main Canadian storm system drops southward. Wind gusts of 35 to 55
mph will be widespread and the snow will become drier (not as heavy
and wet). This could lead to very hazardous travel conditions over
Teton/Togwotee Passes, as blowing snow will lead to poor visibility
conditions.
Wind...
700mb winds will increase to 50 to 70kt after 00Z Tuesday, with a
strong downsloping signature off the east slopes of the Absaroka and
Wind River Mountains between 03Z and 06Z. Strong to high winds will
increase over the east slopes of the Wind River and Bighorn
Mountains during this time. Considered adding the east slopes of the
Bighorns and northern Johnson County to the Warnings, but do not
think the winds will reach criteria. The exception will be the area
of I-90 north of Buffalo to the Johnson/Sheridan County line, where
gusts up to 60 mph could occur between midnight and 6am Tuesday.
Winds will decrease through Tuesday morning over the warned areas
with the threat for high winds (gusts of 58+ mph) ending by 18Z.
However, gusts of 35 to 45 mph will become more widespread from
southern Lincoln County to Natrona County by this time and continue
through the afternoon. These winds will decrease slightly after
sunset, with gusts of 30 to 40 mph will continue through the
overnight hours Tuesday night. The winds over the Absaroka and Wind
River Mountains will be higher, with gusts of 55 to 60 mph.
A Canadian system will rapidly drop southward across the forecast
area through the day Wednesday. Strong to high winds will be
widespread across the CWA as a result. The main reason will be due
to a 140kt jet max associated with the PFJ and an elongated
vorticity axis that will shift southward across Wyoming. This will
translate to 700mb winds of 45 to 60kt, which will mix down to the
surface. Most areas can expect wind gusts of 40 to 60 mph through
the day on Wednesday, with winds increasing by 15Z. High Wind
Watches have been issued for the Wind River Basin, Natrona,
Sweetwater and southern Lincoln counties. These winds will decrease
for most areas after sunset Wednesday evening, but gusts of 25 to 40
mph will continue through the overnight hours for wind prone
locations.
Strong gusty winds will continue across the area Thursday in the
wake of the storm, as northwest winds persist. Temperatures will
remain above normal Thursday and Friday, despite a northwest flow
pattern aloft. Models have trended away from a Canadian system
impacting much of the area this weekend, instead only clipping
northern portions on Saturday.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 930 PM MST Mon Feb 23 2026
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.
VFR conditions to start the period with incoming shower activity
from the west. JAC will see activity near the terminal by 10Z
with higher confidence at terminal by 14Z. MVFR conditions
thereafter with IFR possible after 00Z as a bit cooler air
pushes in west of the Divide. Showers in the vicinity of
PNA/BPI after 15Z with a mix after 17-19Z on station becoming
light snow after 00Z and MVFR conditions. Winds increase at JAC
after 14Z and BPI after 19Z through the 00Z timeframe with this
first wave that pushes across the CWA. RKS will see gusts up to
30kts after 19Z and 35kts after 01Z remaining elevated through
the end of the period and much of Tuesday night with a stronger
finger of the low level jet further south. Otherwise, RKS should
remain dry this period. Expect mountain obscuration for all
high terrain west of the Divide to include the Absarokas and
Winds.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.
VFR conditions expected throughout the period at all TAF sites.
COD will see shower activity near after 17Z pushing over the
Absarokas pushing on station with the best chance (30-40%) after
00Z. Otherwise, strong winds for COD and the foothills after 13Z
up to 35kts and over 45kts by 17Z with the westerly funneling.
CPR will see gusts up to 30kts after 17Z through sunset with all
other sites relatively light 10kts or less. RIW likely to see
drainage flow after 01Z with gusts up to 18kts through the end
of the period and into the overnight hours Tuesday. All other
sites will remain dry, but mountain obscuration will occur for
the Absarokas and Winds.
Please see the Aviation Weather Center and/or CWSU ZLC and ZDV for the
latest information on icing and turbulence forecasts.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 5 AM Tuesday to 5 PM MST Wednesday
for WYZ001-002-012-014-024.
High Wind Warning until 11 AM MST Tuesday for WYZ002.
High Wind Warning until 6 AM MST Tuesday for WYZ003-010.
Winter Weather Advisory from 5 AM Tuesday to 5 PM MST
Wednesday for WYZ008-009-013.
High Wind Warning until 5 PM MST Tuesday for WYZ015-016.
High Wind Watch from late Tuesday night through Wednesday
evening for WYZ015-016.
High Wind Watch from Wednesday morning through Wednesday
afternoon for WYZ017-019-020-027>030.
&&
UPDATE...Wittmann
DISCUSSION...LaVoie
AVIATION...Lowe
Hazardous weather outlook, Feb 23, 3:16 AM MST, 19 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
316 AM MST Mon Feb 23 2026
WYZ001>020-022>030-241430-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
316 AM MST Mon Feb 23 2026
...Multiple High Wind Warnings in effect from 2PM this afternoon to
11AM Tuesday...
...Multiple High Wind Watches for central and southern Wyoming from
Wednesday morning to late Wednesday afternoon...
...Multiple Winter Weather highlights from 5AM Tuesday to 5PM
Wednesday...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and tonight.
Very windy conditions in the Absaroka Mountains and portions of the
Cody Foothills developing this afternoon. These winds will then
develop over the east slopes of the Wind River Mountains and the
Upper Wind River Basin before midnight. These winds will continue
through the night.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...Strong to high winds continue over the Absaroka and Wind
River Mountains as well as portions of the Cody Foothills and the
Upper Wind River Basin. These winds will decrease through the
morning, with the high wind threat ending by midday.
Tuesday and Wednesday...Heavy snow in the western mountains,
especially between 8 AM Tuesday and 5 AM Wednesday. East of the
Continental Divide, very windy conditions are expected across
portions of central Wyoming and the east slopes and foothills of the
mountains. Widespread 35 to 45 mph wind gusts Wednesday with
possible wind gusts 50 to 60 mph in central Wyoming.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
High Wind, Northeast Johnson County
- When
- February 23, 10:30 PM MST to 11:38 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A maximum wind gust of 58 mph at the Piney Creek sensor near 1030pm. A max gust of 63 mph was later recorded at the Indian Creek sensor after 11pm.
Winter Storm, Absaroka Mountains
- When
- February 24, 3:00 AM MST to February 26, 1:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Heavy snow fell through most of the Absarokas, with the maximum amount of 25 inches at the Burroughs Creek SNOTEL site.
Winter Storm, Yellowstone National Park
- When
- February 24, 4:00 AM MST to February 26, 5:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Heavy snow fell in Yellowstone Park. The highest amount reported was 30 inches at the Two Oceans Divide SNOTEL site in the southwestern portions of the park.
Winter Storm, Teton & Gros Ventre Mountains
- When
- February 24, 5:00 AM MST to February 26, 3:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Heavy snow fell in the Tetons. The highest amount was 24 inches at the Togwotee Pass SNOTEL site. At the Jackson Hole Ski Resort, 19 inches of new snow fell.
Winter Storm, Wind River Mountains West
- When
- February 24, 8:00 AM MST to February 26, 1:00 PM MST
- Where
- Wind River Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Heavy snow fell in the western Wind River Range, the highest amount was 18 inches at the New Fork Lake SNOTEL site.
Winter Storm, Salt River & Wyoming Ranges
- When
- February 24, 2:00 PM MST to February 26, 4:00 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Very heavy snow fell in the Salt and Wyoming Range, with the highest amount of 34 inches at the Spring Creek Divide SNOTEL site.
High Wind, Absaroka Mountains
- When
- February 24, 9:27 PM MST to 9:46 PM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Wind gusts as high as 82 mph occurred along the Chief Joseph Highway.
High Wind, Cody Foothills
- When
- February 24, 9:30 PM MST to 11:30 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
High wind occurred in the Cody Foothills, with a maximum wind gust of 69 mph at Irma Lake.
High Wind, Wind River Mountains East
- When
- February 25, 7:50 AM MST to 8:24 AM MST
- Where
- Wind River Mountains East forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
A maximum wind gust of 82 mph occurred along South Pass at Red Canyon.
High Wind, Green Mountains & Rattlesnake Range
- When
- February 25, 8:50 AM MST to 12:52 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
A maximum wind gust of 78 mph was recorded at the Camp Creek RAWS site. Wind gusts as high as 61 mph occurred along Highway 220 near the Pathfinder Reservoir.
High Wind, East Sweetwater County
- When
- February 25, 10:00 AM MST to 3:00 PM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A 66 mph wind gust was reported at Wamsutter. The Southwest Wyoming regional airport had a maximum wind gust of 61 mph.
High Wind, Wind River Basin
- When
- February 25, 2:10 PM MST
- Where
- Wind River Basin forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A 61 mph wind gust was recorded in Riverton.
High Wind, Natrona County Lower Elevations
- When
- February 25, 3:50 PM MST to 4:50 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
High wind occurred in portions of Natrona County. The highest wind gust recorded was 74 mph at Scenic Drive on the south side of Casper.
High Wind, Lander Foothills
- When
- February 25, 4:06 PM MST to 5:10 PM MST
- Where
- Lander Foothills forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A 69 mph wind gust was reported on the north side of Casper. At the Lander airport, a 58 mph wind gust was reported.
High Wind, Absaroka Mountains
- When
- February 26, 1:22 PM MST to 6:08 PM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Along the Chief Joseph Highway there were several hours of wind gusts over 75 mph, with a maximum wind gust of 81 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Wyoming, February 23 to 26, 202671 kt wind · 13 events
- Blizzard and Winter Storm in Maine, February 23, 202610 events
- High Wind in New York, February 23, 202673 kt wind · 9 events
- Blizzard and Winter Storm in New Hampshire, February 23, 20267 events
- Coastal Flood in New Jersey, February 23, 20265 events
- Blizzard and Winter Storm in Maine, February 23, 20264 events
- Coastal Flood in Delaware, February 23, 20262 events
- High Wind in Connecticut, February 23, 202659 kt wind · 2 events
- Winter Storm and High Wind in Montana, February 23 to 25, 202654 kt wind · 2 events
- High Surf in Hawaii, February 23 to 24, 20261 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1320519, 1320324, 1320323, 1320325, 1320326, 1320327, 1320517, 1320518, 1320520, 1320522, 1320525, 1320521, 1320523, 1320524, 1320526.